Society for Menstrual Cycle Research
November 24th, 2010 by Holly Grigg-Spall
Alternet recently posted a list of the drugs most likely to make you sick. Writer Martha Rosenberg’s ‘15 Dangerous Drugs Big Pharma Shoves Down Our Throats’ contained some startling choices.
Yaz is there, described as a “too good to be true” birth control pill that purported to do away with acne, bloating and PMS but ended up causing the deaths of many young women from blood clots and gall bladder disease. Interestingly, she points out that although the pharmaceutical company Bayer has seen a sales slump of late this has been attributed to the appearance of a generic, cheaper version of the pill, and not women’s suspicion of its side effects. This is a testament to the power of the company’s aggressive marketing campaign, and the pull of Yaz’s promise. I have written at length on my blog, Sweetening the Pill, about the impact Yaz had on my health – from the UTIs to the paranoia – but still when I saw Bayer would be releasing a rebranded version of the drug – Beyaz, with added vitamin B – I still felt tempted to try it. My life has been entirely transformed since ditching the Pill after ten years and looking back I can see very clearly how Yaz destroyed my body and mind, but I am still a woman living in a Pill-pushing culture just trying to avoid the self-doubt I’m sold on every day.
The birth control pill was the first drug created for and prescribed to healthy people. Its release was a catalyst for the industry, showing that although pills for sick people could make a profit, pills for healthy people could make millions. The Pill had a massive potential market of fertile women, and soon became a cure-all for any ailment seen as specific to them. This paved the way for another medicine on Alternet’s list – Lipitor – the heart-attack preventer drug, on which Martha Rosenberg writes:
“”My older patients literally do without food so that they can buy these medicines that make them sicker, feel bad, and do nothing to improve life,” says an ophthalmologist web poster from Tennessee. “There is no scientific basis for treating older folks with $300+/month meds that have serious side-effects and largely unknown multiple drug interactions.” What kinds of side effects? All statins can cause muscle breakdown but combining them with antibiotics, protease inhibitors drugs and anti-fungals increases your risks. In fact, Crestor is so highly linked to muscle breakdown it is double dissed: Public Citizen calls it a Do Not Use and the FDA’s David Graham named it one of the five most dangerous drugs before Congress.”
Leave a Reply